Bisphosphonate induced Osteonecrosis of Jaw
Bisphosphonates are notorious to cause necrosis of jaw bones in rare cases. A 48 year old male was on Ibandronate for over 18 months. His right molar tooth cracked and was removed subsequently. The operation wound did not heal and developed infection. This required another extensive debridement surgery after 2 months. The wound is still unhealed at the end of 4 months.
Bisphosphonates are drugs used in treatment of osteoporosis, cancers and a few other rheumatology conditions. There is increased incidence of jaw necrosis in patients on low dose bisphosphonates although no definitive causal link is established as yet. The overall incidence appears to be 1 in over 10000 patient years. Dental trauma and surgery, poor oral hygiene and long term high dose intravenous (as in cancer therapy) use of bisphosphonates are some of the risk factors for development of osteonecrosis. Patients on these drugs must maintain a good oral hygiene and inform their dentists about use of these drugs before use of any dental procedure.

ONJ 1
ONJ 1

ONJ 2
ONJ 2

Fields with * are mandatory
Name *
Email *
Phone
Comment *
Enter the number below